Oppiod Addicts Turing to Diarrhea Drugs?

Revert to Web View
Reader View

Oppiod Addicts Turing to Diarrhea Drugs?

I was just as surprised to write this headline when I first read it.  When it comes to the resourcefulness of people, I am constantly amazed.  Addicts especially, when you have a large enough motivator, almost anything is possible.  There is a very interesting article over at TheAtlantic.com on this topic.

Side Affects of Opioids

diarrheaFor those that don’t know. Opioid painkillers have an inconvenient, lesser-known side effect: terrible constipation.  Someone thought that if a drug that gets you high causes constipation, another drug that causes constipation can get you high.  That drug is known as loperamide, better known by its brand name of Imodium, which is used to treat diarrhea.  This also happens to be in the Opiod family as well.

Although this is inefficient at getting you high, due to its very low cost, people have turned to it during withdrawal to try to ease their symptoms.  Online you can get 400 tablets for around $10.  All sorts of stories have been heard by medical professionals.  People will take 400-500 of these pills and put them in a blender to make a shake out of it and drink it all day to keep their high going.

The Dark Side

There is also a dark side here.  While loperamide is safe at the recommended levels, you can still OD on it.  Deaths due to loperamide have doubled in the last few years as news of it spreads.

Unlike opioids prescribed as painkillers, loperamide doesn’t usually reach brain cells. A naturally-occurring protein called P-glycoprotein pumps the drug out of the brain. But at very high doses, loperamide overwhelms those pumps and floods the brain’s opioid receptors. It has led some people to try to take a second over-the-counter drug that disables the pumps, so they can use smaller doses of loperamide. The long-term consequences of that combination are unclear, but once in the brain, loperamide has similar effects as other opioids: drowsiness, depressed breathing, and maybe even death in the worst cases. Massive doses of loperamide also have a second surprising and deadly consequence. The drug blocks calcium channels, which affect the beating of the heart. Too much loperamide and the heart is unable to keep a regular rhythm.

Be Sure Your Loved One is Not Abusing Drugs

With drug users being very adept at replacing their highs, it is essential to keep monitoring someone who is recovering.  Having cheap, safe, effective drug tests handy can mean the difference between a hospital visit and the morgue.  Make sure you always have plenty on hand if you start seeing any behavior changes in your loved one.  The piece of mind that you can get is priceless.

Revert to Web View
Next Post Previous Post

Your email address will not be published.